Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Had swollen lymph nodes removed. Had dry cough later. Likely TB in neck. Is it contagious? Will it reoccur?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
i have swollen lymph nodes removed 2 weeks, since then, has been Cough, most are dry cough. I had chest ex XXXXXXX that results are normal. My ENT Just told me that the lab results from the removed lymph nodes mostly likly TB in the neck. My questions are:
1. Is this serious and contagiou, since i am coughing?
2. Is coughing related to TB i have or just somethingelse?
3. Is chance to spread to other part of body?
4. what is the treatment and how to prevent ?
4. Is there chance to reoccur?

Thank you!
Posted Tue, 22 May 2012 in General Health
Answered by Dr. Jasvinder Singh 24 hours later

Thanks for writing in.

Tuberculosis is a disease which is caused by a bacterium Mycobacterium tuberculosis.

a. To find out whether you have a contagious form of the disease, we need to do a sputum examination for acid fast bacilli. If these acid fast bacilli ( which is a term used for Mycobacterium tuberculosis, the bacterium responsible for causing tuberculosis) are found in the sputum, that means you are spreading the disease to others. Also, in that case you would need to take all possible precautions to prevent the spread of disease to others. The problem is serious to the extent that you need to be extremely regular with the treatment and make sure you complete the whole course. But it is by and large curable

b. Cough, particularly when it has lasted for >3 weeks, is associated with tuberculosis(TB). In your case, I would attribute it to TB

c. It would spread to another part of the body only of it is left untreated and your immunity levels go down. This is particularly a problem in people who do not take the complete course of treatment.

d. The treatment comprises of first line anti tubercular drugs like isoniazid, rifampicin, pyrizinamide and ethambutol. Typically, they would give all the 4 drugs for 2 months and then isoniazid and rifampicin for 4 months. However, this is the most basic regimen. This would need to be altered in view of how you respond to treatment.

With regards to prevention, there are several steps that you can take to prevent the spread to family members. These would include:

· Cover your nose/mouth when coughing, sneezing or spitting.

· Use tissues when you cough, sneeze or spit to contain respiratory secretions. Dispose them in the nearest waste bin.

· Wash your hands with soap and water every time you cough or sneeze

· Try and avoid visiting others.

· Take your medications exactly as prescribed. Complete your entire course, even if your symptoms become ok.

· Lead a healthy life. A healthy and balanced diet will help strengthen your immunity and help you fight the disease better.

e. While a history of tuberculosis does put you at risk of recurrence, this risk can be managed by having a healthy and balanced diet ( it should have plenty of protein) and exercising regularly.

Please take the treatment regularly nd you shall be good very soon.

Hope this helps.

I will be available for follow ups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor